West Virginia, 2022

Damaging Wind in West Virginia, May 20, 2022

May 20, 2022 · NWS LWX · 1 event in 1 county or zone

Several severe thunderstorms, part of a large complex that mainly affected areas to the north, moved across parts of western Maryland and eastern West Virginia around midday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several severe thunderstorms, part of a large complex that mainly affected areas to the north, moved across parts of western Maryland and eastern West Virginia around midday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 20, 8:58 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, May 20, 8:58 AM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
958 AM EDT Fri May 20 2022

.SYNOPSIS...
A warm front will lift north of the area today, while strong
high pressure will remain off the coast through the weekend. A
strong cold front is expected cross the area late Sunday. The
front will stall south of the area before lifting north again
toward the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

10 AM Mid-Morning Update:

The first complex has almost fully exited the region this
morning. Clouds are beginning to thin out a bit across northern
VA and near the metropolitan areas. Some high-to-mid level
clouds are continuing further west ahead of the next complex.
The MCV is currently center in eastern Ohio. A band of stronger
storms is currently located 3 counties west of Garrett County,
Maryland. Expecting these showers and storms to approach western
MD over the next 2 hours. As the day progresses and available
heating picks up, instability will likely enhance even further
with deep layer shear of 30-40 knots possible across the
northern tier of the CWA.

Latest HRRR runs have been osscilating the potential strong
thunderstorms locations early this afternoon. Confidence is
still a bit in the air in terms of exact location of these
storms aside from a general mason-dixon latitudinal position.
The potential for very strong to severe thunderstorms exists
across those northern areas. The threat is isolated in coverage
but impacts may be possible. Warm front position and fairly
broad looped hodographs supports the potential coupled with the
presence of the strong LLJ (this may be further north though).
Do think the better potential exists further into CTP/PHI but
will be worth monitoring over the next several hours.

Previous Discussion Follows:

Complicated forecast today as a warm front lifts north across
the area and two convection-induced vorticity maxima approach
from the Ohio Valley.

In between the two complexes, extensive high level cloudiness
likely persists, which could serve to dampen temperatures from
their full potential, especially in northern parts of the area.
However, there's still opportunity for many areas to reach 90,
and perhaps mid 90s across central Virginia.

The second vort max/MCV is much stronger and will likely take a
trajectory across Pennsylvania, reaching approximately the
central portion of the state by early afternoon. The highest
precipitation chances will likely be to the north. The biggest
question is how far south the lift will extend, because lurking
to the south will be an area of steep mid level lapse rates and
greater instability. If convection fires, it could tap into this
along with over 40 kt of effective shear. This conditional
threat for severe thunderstorms is greatest across north central
Maryland. Any chance for showers/storms will likely quickly exit
by 6 PM.

Tonight will be dry but very mild with temperatures in the mid
60s to mid 70s. See Climate section below for record
information.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The main story for Saturday is the heat...hottest so far this
year, near records, potentially hazardous to those outdoors due
to the abrupt warmup without acclimation. If there's any silver
lining, there's a lot of dry air aloft and dew points may mix
out into the lower 60s during the afternoon, which means the
heat index may only be a couple of degrees higher than the air
temperatures. The air temperatures will just be in the mid 90s
for much of the area though. Subsidence and dry air aloft will
likely inhibit convection for most places. If there is any model
signal for thunderstorms (which is still rather mixed), it's
mainly over the mountains, either due to terrain circulations or
a weakness/shortwave trough that approaches from the south
toward evening. Instability will be high, so a strong to severe
downburst could occur if storms develop. Any storms that develop
should taper off by late evening.

A cold front trailing low pressure in Canada will approach from
the northwest on Sunday, with a prefrontal/lee trough likely
developing ahead of it over our area by midday. Showers and
thunderstorms will likely develop along the front and trough,
progressing across the area during the afternoon and evening.
Upper level support is minimal and shear will be rather weak.
However, with moderate instability, some storms could be strong
to briefly severe. Ahead of the convection, it will once again
be hot, but slightly less so than Saturday, with upper 80s to
lower 90s being most likely. Dew points will be a bit higher
which may make it feel a little muggier. The front will take
its time crossing the area Sunday night, though the chance for
any lingering showers should gradually shift southward and end.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A cold front that passes through our region this weekend will slowly
sink south of our forecast area Monday into Tuesday. High pressure
is forecast to settle over the NE US and wedge southward into the
mid-Atlantic. Model guidance is disagreeing on how far the front
drops south of our region and where the front ends up stalling.
Depending on the area the front stalls, our region could see some
continued chances for precipitation. For the most part, the models do
agree that our region will remain on the cool side of the front with
a light easterly flow remaining in place through Tuesday. Seasonable
conditions are likely to start next week with skies remaining
mostly cloudy due to the on-shore flow.

The stalled front is forecast to return northward as a warm front
Wednesday into Thursday, leading to the formation of a strong return
flow. South to southwesterly winds will lead to increasing advection
of warm and moist air into our region. A strong upper level trough
is forecast to become somewhat cut-off over midwestern US toward the
end of next week. The surface low associated with the warm front
lifting north of our region is forecast to become stacked with the
upper low leading to the formation of an occluded system. The upper
low sitting off to the west will lead to vorticity advection into
our region. Increasing warm air advection may lead to increasing
unstable air ahead of an approaching cold front. Shortwave energy
may allow for the formation of showers and thunderstorms in the warm
sector ahead of the cold front Wednesday afternoon into
Thursday.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Two disturbances will cross the area today. The first is holding
together longer than expected and have sent amended TAFs.
Remnant showers and perhaps an embedded thunderstorm will affect
MRB and skirt near the metros through 13Z. The second
disturbance will be crossing PA this afternoon, with uncertainty
regarding how far southward a thunderstorm threat exists.
Therefore, don't have any mention in the TAFs yet, but if I were
to time the chances, it would be around 16-18Z at MRB and
18-21Z near or north of BWI and MTN. Otherwise VFR conditions
are expected with south/southwest winds potentially gusting to
20 kt at times this afternoon.

Main concern tonight is LLWS, though it's a situation with a low
level jet over a decoupled boundary layer. Thus it's somewhat
dependent on winds becoming nearly calm.

Significant weather unlikely Saturday with light south winds,
but will need to monitor potential for isolated storms over the
mountains. Cold front approaches Sunday afternoon and exits
early Monday. Showers and thunderstorms will be possible with
passage, mainly Sunday afternoon and evening.

The region will become positioned on the cool side of a front Monday
into Tuesday leading to the formation of an easterly on-shore flow.
SubVFR ceilings and visibilities will be possible Monday and
Tuesday.  Winds start to become more southerly on Wednesday as the
front returns northward. Mostly cloudy skies will remain through
Wednesday as the southerly flow will remain weak.

&&

.MARINE...
South to southwest winds will continue into Sunday as a warm
front lifts north and high pressure lurks offshore. Decent low
level wind field this afternoon, so hoisted a SCA for the upper
Potomac and northern bay. Further south, mixing should be less
efficient due to the contrast between water and air
temperatures. By tonight, the greatest winds will likely develop
over middle parts of the bay. An advisory is in effect, though
it may be marginal.

Lighter winds are expected Saturday, but southerly channeling on
the bay could again approach advisory thresholds Saturday night.
Small Craft Advisories may be needed for portions of Sunday
into Sunday night as a cold front crosses and shifts winds from
southwest to northwest. Gusty thunderstorms are also possible
with the front.

Northerly channeling winds may lead to some near Small Craft
Advisory level winds on Monday. SubSCA conditions expected at this
time for Tuesday.

&&

.TIDES/COASTAL FLOODING...
Anomalies may increase today, although only action stage
is most likely at the more sensitive tidal locations.

&&

.CLIMATE...
Hot weather is forecast today through Sunday with temperatures
likely 10 to 20 degrees above normal. Below is a list of
temperature records Friday through Sunday (May 20th-22nd).

--------------------------------------------------------------
           Record Daily High Temperatures for May 20th
--------------------------------------------------------------
Washington DC area........96 F (set in 1996)..................
Baltimore MD area.........95 F (set in 1962)..................
Sterling/Dulles VA area...93 F (set in 1996)..................
Martinsburg WV area.......97 F (set in 1911)..................
--------------------------------------------------------------

--------------------------------------------------------------
         Record Daily Warm Low Temperatures for May 21st
--------------------------------------------------------------
Washington DC area........71 F (set in 1996)..................
Baltimore MD area.........71 F (set in 1934)..................
Sterling/Dulles VA area...67 F (set in 2013 and 1996).........
Martinsburg WV area.......65 F (set in 1996 and 1911).........
--------------------------------------------------------------

--------------------------------------------------------------
           Record Daily High Temperatures for May 21st
--------------------------------------------------------------
Washington DC area........95 F (set in 1934)..................
Baltimore MD area.........96 F (set in 1934)..................
Sterling/Dulles VA area...92 F (set in 1996)..................
Martinsburg WV area......100 F (set in 1934)..................
--------------------------------------------------------------

--------------------------------------------------------------
         Record Daily Warm Low Temperatures for May 22nd
--------------------------------------------------------------
Washington DC area........71 F (set in 1959)..................
Baltimore MD area.........71 F (set in 1903)..................
Sterling/Dulles VA area...67 F (set in 1975)..................
Martinsburg WV area.......68 F (set in 1959)..................
--------------------------------------------------------------

--------------------------------------------------------------
           Record Daily High Temperatures for May 22nd
--------------------------------------------------------------
Washington DC area........96 F (set in 1941)..................
Baltimore MD area.........98 F (set in 1941)..................
Sterling/Dulles VA area...89 F (set in 2021)..................
Martinsburg WV area.......98 F (set in 1934)..................
--------------------------------------------------------------

Temperature records for the Washington DC area have been
recorded at what is now Ronald Reagan Washington National
Airport (KDCA) since 1941. The official weather record consists
of that data back to 1945, and observations taken in downtown
Washington from 1872 through 1944.

Temperature records for the Baltimore MD area have been
recorded at what is now Baltimore-Washington International
Thurgood Marshall Airport (KBWI) since 1950. The official
weather record consists of that data, and observations taken in
downtown Baltimore from 1872 through 1949.

Temperature records for the Sterling/Dulles VA area have been
recorded at what is now Washington Dulles International Airport
(KIAD) since 1960. The official weather record consists solely of
that data.

Temperature records for the Martinsburg WV area have been
recorded at what is now Eastern West Virginia Regional Airport
(KMRB) since 1938. The official weather record consists of that
data back to 1944, and observations taken in downtown
Martinsburg from 1891 through 1943.

All climate data is considered preliminary until reviewed and
certified by the National Centers for Environmental Information
(NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ530>532-535-538.
     Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Saturday for ANZ533-534-537-543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS/ADM
SHORT TERM...ADS
LONG TERM...JMG
AVIATION...ADS/JMG/ADM
MARINE...ADS/JMG
TIDES/COASTAL FLOODING...
CLIMATE...ADS
Hazardous weather outlook, May 20, 10:49 AM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1149 AM EDT Fri May 20 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-211200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1149 AM EDT Fri May 20 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

An isolated severe thunderstorm with damaging wind gusts, large
hail and an isolated tornado is possible early this afternoon,
especially across north-east MD. A Tornado Watch is in effect for
Frederick County, VA as well as portions of NE MD, Baltimore
Metropolitan area and eastward until 7 PM EST.

Heat indices in the mid 90s are likely this afternoon, especially
near and south of Washington DC.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices in the mid to upper 90s are possible each afternoon
Saturday and Sunday.

Isolated severe thunderstorms are possible Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-211200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1149 AM EDT Fri May 20 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

An isolated severe thunderstorm with damaging wind gusts, large
hail and an isolated tornado is possible early this afternoon,
especially across north-central and western MD. A Tornado Watch is
in effect for portions of eastern WV as well as all of western and
north-central MD until 7 PM EST.

Heat indices in the mid 90s are likely today, especially east of
the Blue Ridge Mountains in Virginia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible during the afternoon
and evening hours Saturday and Sunday.

Heat indices in the mid to upper 90s are possible each afternoon
Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend.

MDZ001-501-502-VAZ503-504-WVZ501>506-211200-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1149 AM EDT Fri May 20 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

An isolated severe thunderstorm with damaging wind gusts, large
hail and an isolated tornado is possible. A Tornado Watch is in
effect for western MD and portions of the eastern WV panhandle
until 7 PM EST.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible during the afternoon
and evening hours Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend.

In the hours before

Local storm report, May 20, 11:38 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1238 PM EDT FRI MAY 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     TSTM WND DMG     1 N FROSTBURG           39.66N  78.93W
05/20/2022                   ALLEGANY           MD   911 CALL CENTER

            TREE DOWN INTO A HOUSE NEAR THE 100 BLOCK OF WEST MAIN
            STREET IN FROSTBURG.

&&

EVENT NUMBER LWX2203455

BKF
Local storm report, May 20, 11:40 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1240 PM EDT FRI MAY 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     TSTM WND DMG     1 ESE CUMBERLAND        39.65N  78.75W
05/20/2022                   ALLEGANY           MD   911 CALL CENTER

            TREE DOWN BLOCKING THE ROAD ALONG WILLIAMS STREET.

&&

EVENT NUMBER LWX2203456

BKF
Local storm report, May 20, 11:45 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1245 PM EDT FRI MAY 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     1 N WOODLAND            39.63N  78.95W
05/20/2022                   ALLEGANY           MD   911 CALL CENTER

            TREE DOWN BLOCKING THE ROAD ALONG OLD LEGISLATIVE ROAD.

&&

EVENT NUMBER LWX2203457

BKF
Local storm report, May 20, 11:57 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1257 PM EDT FRI MAY 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     TSTM WND DMG     1 SSW ELLERSLIE         39.71N  78.78W
05/20/2022                   ALLEGANY           MD   911 CALL CENTER

            NUMEROUS REPORTS OF TREES AND WIRES DOWN IN THE
            CORRIGANSVILLE AND ELLERSLIE AREAS.

&&

EVENT NUMBER LWX2203458

BKF

The radar

The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
May 20, 12:02 PM EST
Where
Morgan County, 0.66 mi SSW of Sleepy Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.661, -78.083

Tree damage was reported in northern Morgan County, including a tree that blew down in the 2000 block of River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018350.